Recognition and management of drug-induced cytopenias: The example of idiosyncratic drug-induced thrombocytopenia

Emmanuel Andres*, Nassim Dali-Youcef, Khalid Serraj, Jacques Zimmer

*Corresponding author for this work

    Research output: Contribution to journalReview articlepeer-review

    26 Citations (Scopus)

    Abstract

    Background: Several hundred drugs, toxins and herbs have been reported to cause blood abnormalities, and drugs account for 20 - 40% of all instances of cytopenias. Objective: In the present paper, we report and discuss the recognition and management of moderate to severe idiosyncratic drug-induced thrombocytopenia. Methods: A bibliographic search was performed on the PubMed database of the US National Library of Medicine for articles published from January 1990 to November 2008. Results/conclusions: Moderate to severe idiosyncratic drug-induced thrombocytopenia (platelet count < 100 × 109/l) is a relatively rare and potentially serious disorder. The origin may be myelosuppression or peripheral, owing to either the consumption of platelets or their immune-mediated destruction. The most common molecules responsible are heparins, quinidine, sulfonamides and gold salts. Clinically, the most classical symptom is a typical pattern of bleeding of variable intensity depending on the severity of thrombocytopenia and the molecule involved. Immune-mediated thrombocytopenia induced by heparin (type II) is more often associated with thrombotic events. The diagnosis is based on medical history and a set of clinical criteria, which also specify the level of imputability. Although the role of serological tests is not well established, they seem particularly valuable in some situations in which differential diagnosis is difficult or in type II heparin-induced thrombocytopenia. The treatment includes discontinuation of the suspected drug, and symptomatic measures that depend on the severity of clinical symptoms.

    Original languageEnglish
    Pages (from-to)183-190
    Number of pages8
    JournalExpert Opinion on Drug Safety
    Volume8
    Issue number2
    DOIs
    Publication statusPublished - Mar 2009

    Keywords

    • Cytopenia
    • Drug-induced thrombocytopenia
    • Drugs
    • Thrombocytopenia

    Fingerprint

    Dive into the research topics of 'Recognition and management of drug-induced cytopenias: The example of idiosyncratic drug-induced thrombocytopenia'. Together they form a unique fingerprint.

    Cite this